Jump to content
All Over The Place

EGFR Mutation

Recommended Posts

Hi,

My mum was diagnosed with Adenocarcinoma Lung Cancer 11th October. She has a 5.2cm mass in her left lung, 4.8cm mass in her spleen along with Mediastinum node involvement. 

Her Oncologist is starting her on Afatinib (sister drug of Tarceva) 

Has anyone had any experience with this drug?

 

Angela. Xx

Share this post


Link to post
Share on other sites

Angela, 

I don't have any experience with Afatinib and don't know much about it. I am hoping others will chime in who do know about it. Have you looked at the information Lungevity provides on Afatinib and EGFR mutation? You can find it here https://www.lungevity.org/for-patients-caregivers/lung-cancer-101/treatment-options/targeted-therapy

I prefer the information on this site because it is up to date and easy to read. Hopefully you will hear from someone soon about their experience with Afatinib. 

Take care, 

Steff

Share this post


Link to post
Share on other sites

Hi, Angela,

I'll reach out to some of our members who have taken/are taking Afatinib and ask them to provide some insight and share their experience with you.

Steff, thank you for sharing the information!

With gratitude,

Lauren
--
Digital Community Manager
LUNGevity Foundation

Share this post


Link to post
Share on other sites

Hi Angela,

I have been on Afatanib since April 2017. I am 37. And was an active runner.At diagnosis I had over 10 nodules in both lungs and positive chest lympnodes, and a pleural effusion. I had to have a pleurodesis for pain control and to help with breathing. The 1st week I started the Afatanib I could tell I was breathing better. After 28 days I had another PEt scan and all the hot spots were gone except 1 place on the right lung plus the lining of my lung. My doctor told me this could be scar tissue from surgery or still cancer. However, my scan from last month showed no new nodules. Praise the LORD. Since starting Afatanib I have went from thinking and feeling like I was about to die, living life again. The side effects are tolerable. Most people are shocked to know I have stage 4 lung cancer when they see me. The 1st 2 months were difficult due to the skin rash. Now, I deal with dry skin, hair thinning, and the big D, but it is all manageable. It beats not being able to breath. I have also been off all pain meds since June. I plan on walking a local 5 k this weekend with my family and friends. I hope this can give you some hope for your mom. Also, my copay was going to be $200/month, but they were able to complete something with the drug company so that I only pay $25/ month. Cost for this drug is around $8000/month.

CY

Share this post


Link to post
Share on other sites
17 minutes ago, All Over The Place said:

Wow CY,

it sounds like you have done really well!  Thanks so much for sharing your experience with me!  Are you scanned every 28 days?

Good Luck with your 5k. Xx

I was having increased pain and thought I was not responding to the drug.The areas of cancer had an increased burning sensation, so they scanned me earlier than planned. I am scanned now every 3 months. Looking back I think the pains may have been by body attacking and absorbing the nodules.

Share this post


Link to post
Share on other sites

Hi, I was diagnosed in May 2017 and have been on Afatinib since June, I've had mild side effects, acne that I've treated with creams, diorhea which I take tablets to control, itchy skin which I apply cream to and my hair lightened a little.. all the side effects are manageable and have eased over the past month. My tumor had shrunk from 6.7cm to 4.5cm on my last scan several weeks ago and I had a CT scan this morning. I'll get the results on the 6th November when I see my Oncologist and I'm hoping with the easing of the side effects the Afatinib hasn't stopped working its magic yet... stay strong folks and try to live your lives to the fullest.. Xxxx

Edited by Martin Hall
spelling

Share this post


Link to post
Share on other sites

Hi Angela, I've been on Afatinib since the 6th of February (oh happy day!). I started on 40mg and after 2 or 3 months i got hit HARD with side effects. All the ones mentioned above, plus 3 ulcers on my tongue and infected finger & toe nails. My onc put me on a 2 wk break from afatinib to let my body heal and the restarted me on a lower dose of 30mg. Other than occasional diarrhea, all other side effects are gone. Afatinib is an excellent 1st line treatment.. its very effective. My chest xray shows clear of any cancer. CT can still see a couple of very small spots. Next week I am having a brain MRI..we'll see how well it's worked on my brain mets. 

When i found out i had the EGFR mutation and was able to take Afatinib instead of standard chemo, I did a big celebration dance and had a big shot of Irish Cream!! 

All the best to your Mum.... let her read these replies if you think they might encourage her. ♡♡

 

Share this post


Link to post
Share on other sites

Hi.. no need to stress out ♡  What dose is she on? Even at the strongest (40mg) the side effects don't happen right away. Mine started about 2 months in. Diahreah  is the big one, stock up on immodium for when it comes. Take one day at a time and CELEBRATE the fact that she has the EGFR mutation!! She'll do well on it! You may need to lower the dose if the side effects become unmanageable... but that's way down the road. 

Carolyn xo

Share this post


Link to post
Share on other sites

I've been on 40 mg Afatinib since June 2017. For me side effects have been minimal. I felt better within a week of starting treatment. No pain since then at all. All scans have been good, tumors all shrinking, nothing new starting. And... bonus ... it's working on my brain mets!!! To me this is a miracle drug, allowing me to live my normal life even though I apparently will die from LC ... NOT today! I'm 67, and now able to hike, doing 3 classes at the gym every week, gardening,and best of all, back to creating art. Best wishes to yourmom, hope this works well for her also!

Share this post


Link to post
Share on other sites

Hi Everyone,

 

My mum was on Afatinib 40mg and had a 2 week break before her scan so she had taken it daily for 5 weeks then had her break. 

 

Her lung mass was 5.2cm and was 4.3cm, her spleen mass was 4.8cm and is now 1cm. 

 

Her Oncologist has adjusted her dose to 30mg now. 

How are you all?

 

Love,

Angela

Share this post


Link to post
Share on other sites

Hi Steph,

Her side effects were awful on the 40mg she had multiple skin splits and hacks on both hands and was at the toilet around 5 times per day. 

Since the dose adjustment she only has one hack left on her thumb and actually doesn't wear her gloves during the day!  She goes to the toilet once which is much more manageable. 

Her taste buds have gone a little mad though...

 

Tom, 

Thanks very much for that. That would be absolutely amazing. Xx

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×